MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-18
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product analysis: ¿ as found condition: the pipeline flex embolization device and phenom 27 catheter were returned for analysis within a shipping box, within a sealed pouch, and within a dispenser coil.The pipeline flex embolization device was returned still within the phenom 27 catheter.¿ visual inspection/damage location details: the pipeline flex pusher was found extending out from within the phenom 27 catheter hub for ~45.0cm.The phenom 27 catheter body was found damaged (accordioned) for ~2.5cm at the strain relief.The distal ~10.0cm of the phenom 27 catheter, including the distal tip, was found damaged (kinked/ovalized/flattened).The pipeline flex pusher was removed from within the phenom 27 catheter with slight resistance, likely due to the damaged catheter.No bends or kinks were found with the pipeline flex pusher.However, the pusher was found detached at the distal hypotube weld (solder joint).There was no evidence of stretching or elongation with the pipeline flex pusher.The phenom 27 catheter was dissected (cut) and the pipeline flex braid with the pusher detached distal segment were removed.The braid¿s proximal end was damaged and the pusher proximal bumper, ptfe sleeves and tip coil detached during removal.The braid¿s proximal and distal ends were found not fully open.¿ testing/analysis: the detached pusher was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.The elemental analysis of the detached pusher end shows the presence of tin (sn).¿ conclusion: based on the device analysis and reported information, the customer¿s ¿resistance/stuck during delivery¿ report was confirmed.From the damages seen with the phenom 27 catheter force appears to have been used.The investigation determined that this event was similar to those already investigated, and another investigation is not necessary.Based on the investigation conducted, resistance can occur during the device's tracking, deployment, and re-sheathing in distal and tortuous anatomies.It is possible the patient¿s ¿moderate¿ vessel tortuosity contributed to the event.Regarding the solder joint separation issue, this event is similar to events that had already been investigated, and another investigation is not necessary.Based on the formal investigation conducted, solder joint separation can occur due to excessive force or inadequate solder/tinning.As the analysis showed the presence of soldering material (tin), thereby indicating that the soldering was conducted.A review of the manufacturing process did not uncover any deficiencies with regard to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.The proof load of 2.5n was performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to a specification that led to the resistance and detachment issues.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that during delivery of the pipeline, there was resistance at the distal end of the catheter.When adjusting, the phenom lost access and could not be put back in place.An attempt was made to push the pipeline into a new microcatheter in vitro, but it failed.It was noted a continuous flush had been administered, the physician released the slack in an attempt to resolve the issue, and there was no damage reported to the devices.Replacement products were used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiographic results showed unobstructed blood vessels.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the ophthalmic artery with a max diameter of 5 mm and a 4 mm neck diameter.It was noted the patient's vessel tortuosity was moderate.It was unknown if dual antiplatelet therapy (dapt) was administered.Ancillary devices include a 6f envoy da sheath, phenom 27 microcatheter.No additional information received.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key13063914
Report Number2029214-2021-01665
Device Sequence Number5824436
Product Code OUT
UDI-Device Identifier00847536016712
UDI-Public00847536016712
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/15/2024
Device Model NumberPED-475-18
Device Catalogue NumberPED-475-18
Device Lot NumberB176248
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/01/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2021
Initial Report FDA Received Date12/22/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age50 YR
Patient SexMale